Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 239, NWS Nashville, TN

December 9, 2023Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 9, 2023, 5:35 PM CST for Lawrence County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2023, 5:35 PM CST (23:35 UTC)
Expired
Dec 9, 2023, 6:00 PM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS54 KOHX 092335
SVROHX
TNC099-100000-
/O.NEW.KOHX.SV.W.0239.231209T2335Z-231210T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
535 PM CST Sat Dec 9 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Lawrence County in Middle Tennessee...

* Until 600 PM CST.

* At 534 PM CST, a severe thunderstorm was located 8 miles northwest
  of Lawrenceburg, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Summertown, Ethridge, and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

&&

LAT...LON 3531 8757 3546 8740 3545 8736 3546 8733
      3545 8733 3543 8723 3544 8723 3543 8721
      3537 8722 3522 8749
TIME...MOT...LOC 2334Z 227DEG 29KT 3533 8745 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:19 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 9, 5:19 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
519 PM CST Sat Dec 9 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 102 PM CST Sat Dec 9 2023

The forecast is on track with what will likely be an active
afternoon and evening. A 998 mb low is sitting over the Great
Lakes with a cold front stretching south through IN into AR. Dew
points in our area are up into the low 60s and we will continue to
see dew points into the mid 60s advect north ahead of the
approaching cold front. Scattered convection continues to become
more widespread over west TN along the front. Thunderstorms are
starting to push into our NW counties and will continue to push
east and should reach the Nashville metro between 4:30-7 PM and
the Cumberland Plateau after 6 PM.

MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and
0-6 km shear is greater than 50 knots. This will support
organized thunderstorms. Given the high shear wind will be the
primary threat with any of the stronger cells. We do see 0-1 km
shear 20-35 knots and this would support the potential for a few
tornadoes. The tornado threat does cover the entire area but looks
slightly more favorable along and west of I-24 where the highest
CAPE is expected. Profiles west of I-24 also look to remain a bit
more capped which will lower the tornado potential. Small hail is
likely with any thunderstorms but severe hail looks to remain on
the lower side as there isn't a ton of CAPE in the hail growth
zone.

Periods of heavy rain will be possible with thunderstorms also.
Rain totals across the area through the evening are looking to be
0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The
majority of the precip will exit the area by midnight but a few
showers may linger overnight in eastern areas.

Be sure to monitor the weather today especially if you have
outdoor plans and have a plan to seek safe shelter if storms hit.

Cold air will be working in behind the front and we will see much
cooler temperatures on Sunday with highs only in the 40s. The
trough axis will be working through Middle TN during the afternoon
but moisture will be lacking and no precip is expected. Overnight
lows Sunday night will be chilly falling into the 20s.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 102 PM CST Sat Dec 9 2023

Much quieter weather is expected for the rest of the week as zonal
flow develops. Temperatures for start of the week will remain
cold but will gradually warm throughout the week pushing back to
near seasonal norms by the middle of the week. An upper level
trough will kick out of the four corners region late week and that
will bring the return of rain chances next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CST Sat Dec 9 2023

A line of thunderstorms will bring MVFR to LIFR conditions to
mid-state terminals over the next several hours. These will
continue into the daylight hours on Sunday, but improvement to
MVFR is expected by about 15Z/Sun. SRB/CSV might be the exceptions
with later improvements on Sunday.

Winds will be out of the south early in the period, then shift to
the northwest over the next few hours with fropa. Gusts of 25-30
kts possible, but higher gusts possible with direct TS impact.

Due to power outages, CKV will be AMD NOT SKED due to power
outages in the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  46  28  49 / 100  20   0   0
Clarksville    36  43  26  48 /  50  10   0   0
Crossville     36  44  23  42 / 100  70   0   0
Columbia       38  45  26  49 / 100  30   0   0
Cookeville     37  43  25  43 / 100  60   0   0
Jamestown      36  43  24  41 / 100  60   0   0
Lawrenceburg   38  45  26  48 / 100  40   0   0
Murfreesboro   38  46  25  48 / 100  40   0   0
Waverly        35  44  26  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Unger

In the hours before

Local storm report, Dec 9, 4:19 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
419 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             1 SE Charlotte          36.18N 87.34W
12/09/2023  E1.25 inch       Dickson            TN   Public

            Estimated hail size from social media
            picture. Time estimated on radar.

&&

RRH
Local storm report, Dec 9, 4:23 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
423 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tornado          2 S Springfield         36.48N 86.87W
12/09/2023                   Robertson          TN   Emergency Mngr

            Tornado ongoing in Springfield.

&&

RRH
Local storm report, Dec 9, 4:41 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
441 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tornado          2 SSE Springfield       36.48N 86.87W
12/09/2023                   Robertson          TN   Public

            Damage to industrial area.

&&

RRH
Local storm report, Dec 9, 4:52 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
452 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Tornado          1 W Madison             36.27N 86.74W
12/09/2023                   Davidson           TN   Emergency Mngr

            Cars flipped on I65.

&&

RRH
Local storm report, Dec 9, 5:19 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
519 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tornado          3 WNW Hendersonville    36.30N 86.65W
12/09/2023                   Sumner             TN   Public

            Damage reported, tornado debris signature on
            radar as well.

&&

RRH
Local storm report, Dec 9, 5:21 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
521 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tornado          1 NNE Madison           36.27N 86.71W
12/09/2023                   Davidson           TN   Public

            Tornado damage reported. Time estimated on
            radar. Debris signature on radar.

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningOHXStewart53 min
Dec 9, 1:11 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart64 min
Dec 9, 1:22 PM CSTTornado WarningOHXMontgomery, Stewart23 min
Dec 9, 1:43 PM CSTTornado WarningOHXMontgomery19 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys52 min
Dec 9, 2:39 PM CSTTornado WarningOHXHouston, Humphreys24 min
Dec 9, 2:53 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery52 min
Dec 9, 2:57 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys63 min
Dec 9, 3:02 PM CSTTornado WarningOHXHumphreys28 min
Dec 9, 3:18 PM CSTTornado WarningOHXCheatham, Dickson, Houston, Montgomery27 min
Dec 9, 3:24 PM CSTTornado WarningOHXDickson, Humphreys36 min
Dec 9, 3:38 PM CSTTornado Warning Tornado observedOHXCheatham, Dickson, Montgomery, Robertson37 min
Dec 9, 3:44 PM CSTTornado WarningOHXCheatham, Dickson31 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery53 min
Dec 9, 4:05 PM CSTTornado WarningOHXCheatham, Robertson25 min
Dec 9, 4:06 PM CSTTornado WarningOHXCheatham, Dickson, Williamson10 min
Dec 9, 4:09 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXCheatham, Davidson, Dickson, Robertson36 min
Dec 9, 4:21 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXRobertson, Sumner39 min
Dec 9, 4:24 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne66 min
Dec 9, 4:36 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatOHXDavidson, Sumner, Wilson39 min
Dec 9, 4:47 PM CSTTornado WarningOHXRobertson, Sumner13 min
Dec 9, 5:12 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXMacon, Sumner, Trousdale33 min
Dec 9, 5:27 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson35 min
Dec 9, 5:28 PM CSTSevere Thunderstorm WarningOHXWayne47 min
Dec 9, 5:46 PM CSTTornado WarningOHXClay, Macon29 min
Dec 9, 5:48 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
Dec 9, 5:57 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale11 min
Dec 9, 5:57 PM CSTTornado WarningOHXLawrence, Wayne33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.